Alert archive / Louisiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 368, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2018, 6:05 PM CDT for Morehouse Parish, West Carroll Parish, Louisiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2018, 6:05 PM CDT (23:05 UTC)
- Expired
- Aug 18, 2018, 6:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morehouse Parish, LA, West Carroll Parish, LA
The radar
The Jackson/Brandon,MS radar (KDGX), 161 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 11.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 715 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WUUS54 KJAN 182305
SVRJAN
LAC067-123-182345-
/O.NEW.KJAN.SV.W.0368.180818T2305Z-180818T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
605 PM CDT SAT AUG 18 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Northeastern Morehouse Parish in northeastern Louisiana...
Central West Carroll Parish in northeastern Louisiana...
* Until 645 PM CDT.
* At 605 PM CDT, a severe thunderstorm was located near Galion, or
12 miles east of Bastrop, moving southeast at 15 mph. A second
severe thunderstorm was located just east of Bonita.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Goodwill around 635 PM CDT.
Other locations impacted by this severe thunderstorm include Mer
Rouge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3301 9159 3293 9132 3263 9157 3265 9160
3267 9160 3267 9164 3277 9181
TIME...MOT...LOC 2305Z 296DEG 13KT 3279 9170
HAIL...1.00IN
WIND...60MPH
$$
DLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:46 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 3:46 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Jackson MS 346 PM CDT Sat Aug 18 2018 .DISCUSSION... Tonight and Sunday: Subsidence associated with mid level ridging over the ArkLaTex has served to keep the southwestern half of the forecast area dry and relatively cloud free today. Meanwhile to the east, quasi- stationary baroclinic zone over central AR continues to initiate convection which is maintained into the forecast area by mid level cyclonic flow. The airmass over this area continues to be quite tropical as PWs above 2.25 inches noted in UA and satellite data. This has led to quite efficient rainfall production where storms have developed, especially in areas where convective axes have become parallel to the 0-3km bulk shear vectors and storms have back built. Despite weak mid level ridging tonight, little looks to change with regard to the sensible weather in our area tonight into Sunday. Boundary induced convection will continue into the evening over much of the area with convection becoming more confined to the north after midnight in closer proximity to surface baroclinic zone over AR/north MS. Heating combined with the deep tropical moisture in place will promote another day of scattered to numerous showers and thunderstorms Sunday. Severe threat appears minimal as mid level flow weakens and lapse rates flatten. Will, therefore, not include a severe risk in the HWO, but will maintain limited flood threat. /26/ Next week (Monday through Friday): Expect an continued active period of storms & heavy rainfall, leading to flash flooding potential early in upcoming week. A cold front will drive through the area around early-mid week (Tuesday Wednesday), helping drive cooler & drier air into the area through mid-late week. The synoptic pattern will consist of deep, anomalous trough & surface low/attendant cold front swinging into the mid-northern Mississippi Valley & down through the lower Mississippi Valley. As the trough swings into the Great Lakes on Monday & into Tuesday, expect high moisture to pool ahead of the cold front. PWs will be highly anomalous, approaching near 2.5 inches in spots & 850mb Theta E near 345-350K+. With west-southwesterly confluent 850mb flow, expect good moisture convergence on Monday. This will help keep heavy rain & flash flooding potential into Monday. With high rainfall recently & more expected into the weekend, antecedent conditions will be very favorable for flash flooding. Kept mention in the HWO/graphics for flash flooding on Monday. Right now there doesn't seem to be real favorable overall for severe storms. With high PWs, lapse rates are very meager (~5.5-6 deg C/km). Due to that, vertical totals & instability are lower. However, low-mid level bulk shear (i.e. ~15-25kts @ 0-2 & 0-3km) will help some potential for some organized stronger storms. For now, holding off mentioning more organized severe storms but will be something to watch.In addition, due to high boundary layer moisture, we could have some more humidity & heat indices in our western Louisiana parishes & along the Mississippi River. However with high rain chances, this will not be needed to mention this & will be marginal at most. As the trough ejects northeast into the Great Lakes, expect there to remain potential for rain & storms on Monday night & into Tuesday as the cold front moves through the area. There could be some overnight convection ongoing in the Delta ahead of the front. Euro seems to be a tad slower on moving the front & convection through the area on Tuesday, keeping rain & storm chances lingering into the afternoon. Due to that, kept some rain chances around into Tuesday afternoon. Right now, it seems to move through early enough & dry out aloft to limit much severe or flash flooding potential. However, global consensus shows enough low-mid level bulk shear (i.e. ~10-15kts @ 0- 2 & 0-3km) to warrant a few isolated organized storms ahead of the front Tuesday morning & into east-southeast Mississippi into the afternoon. Will have to keep a close eye on this as we get closer. In the wake, expect drier air to build into the region by mid-late week as the cold front moves through into Wednesday morning. This will help any rain chances to become confined to along & south of the Highway 84 corridor on Wednesday before completely dry conditions are expected on Thursday. As strong surface ridging builds into the Missouri/mid-Mississippi Valley, expect this to gradually build into the region. Expect PWs falling between an inch to an inch & a half by Wednesday & into Thursday. This will help highs fall below normal, reaching only the upper 80s to near 90 degrees. In addition with dewpoints falling into the mid 60s on Wednesday to low-mid 60s on Thursday, expect lows to fall below normal into the mid 60s, especially in the north, Tuesday night, & low-mid 60s both Wednesday & Thursday nights. As the mid-level & surface ridge build east into the late week on Friday, expect warmth, humidity & rain & storm chances to slowly build back in. Main takeaway is pleasant, cooler & drier weather can be expected middle of the upcoming work week after a long period of storms this weekend & early next week. /DC/ && .AVIATION... 18Z TAF discussion: Widespread convection will affect most TAF sites this afternoon and evening with periodic lowerings of ceiling and visibility. Gusty winds will also be seen with the stronger storms. Otherwise, MVFR/VFR ceilings will prevail through most of the period. As the convection winds down toward midnight, MVFR/IFR conditions will increase as low clouds and fog develop, especially in those areas that receive rainfall. Flight categories will improve by mid morning Sunday, but convection will begin developing in the vicinity and continue through the end of the period. /26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 88 73 89 / 39 54 26 52 Meridian 71 87 73 89 / 34 63 24 60 Vicksburg 74 90 75 91 / 54 50 31 46 Hattiesburg 74 89 73 90 / 41 66 21 62 Natchez 74 90 74 90 / 47 53 21 55 Greenville 72 88 74 89 / 55 56 43 63 Greenwood 72 87 74 90 / 48 56 39 64 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 26/DC
Hazardous weather outlook, Aug 18, 2:15 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 215 PM CDT Sat Aug 18 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 191915- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 215 PM CDT Sat Aug 18 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday FLOODING THREAT...Limited TIMING...Tonight through Sunday A very moist airmass will continue to promote heavy rainfall and flooding in thunderstorms that develop through Sunday. Two to three an hour rainfall rates will be common where the heaviest storms occur which could easily lead to flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday The moist airmass will linger across the area through Monday ahead of an approaching cold front. As the front moves closer to the area Monday, more widespread thunderstorms with heavy rainfall will result which could lead to more flash flooding. (https://www.weather.gov/images/jan/graphicast/2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 26 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Local storm report, Aug 18, 4:20 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
420 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD 1 NW HATTIESBURG 31.32N 89.31W
08/18/2018 FORREST MS LAW ENFORCEMENT
FLASH FLOODING ON MAMIE STREET IN THE CITY
OF HATTIESBURG. REPORT & PICTURE RELAYED VIA
SOCIAL MEDIA.
&&
DCLocal storm report, Aug 18, 4:31 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TORNADO 1 S MADISON 32.44N 90.11W
08/17/2018 MADISON MS NWS STORM SURVEY
THIS EF1 TORNADO BEGAN IN A SMALL WOODED
AREA BEHIND SAINT MATTHEW'S CHURCH ON OLD
CANTON RD. THE TORNADO REACHED PEAK
INTENSITY AS IT CROSSED PEACHTREE LN, REDBUD
LN, AND WINTERGREEN RD. HERE, NUMEROUS TREES
WERE SNAPPED AND UPROOTED AND MULTIPLE HOMES
SUSTAINED STRUCTURAL DAMAGE FROM FALLING
TREES. THE TORNADO DISSIPATED IN A SMALL
WOODED AREA EAST OF RICE RD AND NORTH OF
VILLAGE DR. ESTIMATED MAXIMUM WINDS WERE 105
MPH.
&&Special weather statement, Aug 18, 5:11 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Jackson MS
511 PM CDT SAT AUG 18 2018
MSZ062>064-182300-
Lawrence MS-Jefferson Davis MS-Lincoln MS-
511 PM CDT SAT AUG 18 2018
...STRONG THUNDERSTORMS WILL AFFECT LINCOLN...SOUTHERN LAWRENCE AND
SOUTHERN JEFFERSON DAVIS COUNTIES THROUGH 600 PM CDT...
At 510 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Brookhaven to near Bassfield.
Movement was southwest at 10 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Brookhaven, Monticello, Enterprise, Topeka, Bogue Chitto, West
Lincoln, Tilton, East Lincoln, Ruth, Oak Vale, Robinwood, Jayess,
Center Point, Society Hill and Arm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3135 9011 3135 9063 3149 9063 3163 9053
3148 8966 3143 8967 3144 8982 3139 8982
3140 9004 3134 9004 3133 9006
TIME...MOT...LOC 2210Z 023DEG 7KT 3157 9048 3144 8978
DLLocal storm report, Aug 18, 5:14 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
514 PM CDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM FLASH FLOOD 1 NE HATTIESBURG 31.33N 89.29W
08/18/2018 FORREST MS LAW ENFORCEMENT
SEVERAL ROADS ARE FLOODED AROUND
HATTIESBURG.
&&Special weather statement, Aug 18, 5:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
544 PM CDT SAT AUG 18 2018
MSZ061-062-182330-
Lincoln MS-Franklin MS-
544 PM CDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LINCOLN AND
NORTHEASTERN FRANKLIN COUNTIES THROUGH 630 PM CDT...
At 543 PM CDT, Meteorologists were tracking a strong thunderstorm
near West Lincoln, or 12 miles southwest of Brookhaven, moving
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Center Point, West Lincoln and Mccall Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3146 9083 3161 9068 3154 9047 3135 9057
3135 9061
TIME...MOT...LOC 2243Z 038DEG 8KT 3150 9063
DLSpecial weather statement, Aug 18, 5:50 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
550 PM CDT SAT AUG 18 2018
LAZ007-182330-
Morehouse LA-
550 PM CDT SAT AUG 18 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MOREHOUSE PARISH
THROUGH 630 PM CDT...
At 550 PM CDT, Meteorologists were tracking a strong thunderstorm
near Galion, or 10 miles east of Bastrop, moving southeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Galion and Mer Rouge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3290 9167 3280 9160 3276 9160 3266 9176
3281 9186
TIME...MOT...LOC 2250Z 330DEG 7KT 3280 9173
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:06 PM CDT | Special Weather Statement | JAN | Tensas | 24 min |
| Aug 17, 7:30 PM CDT | Special Weather Statement | JAN | Catahoula | 30 min |
| Aug 18, 5:06 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, Madison | 39 min |
| Aug 18, 5:50 PM CDT | Special Weather Statement | JAN | Morehouse | 40 min |
| Aug 18, 6:40 PM CDT | Severe Thunderstorm Warning | JAN | East Carroll, West Carroll | 49 min |
| Aug 18, 6:42 PM CDT | Severe Thunderstorm Warning | JAN | Morehouse, Richland, West Carroll | 51 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.